Two cases of rare brain infection seen with MS drug

August 4, 2015

Two patients taking the multiple sclerosis drug fingolimod (Gilenya) developed progressive multifocal leukoencephalopathy (PML), a rare and serious brain infection, FDA reported.

 

FDA issued a warning that two patients taking the multiple sclerosis drug fingolimod (Gilenya) developed progressive multifocal leukoencephalopathy (PML), a rare and serious brain infection.

These two cases were the first PML cases for patients taking the MS drug who had not been previously treated with an immunosuppressant drug for MS or any other medical condition. These two cases will be added to the drug label and the patient Medication Guide.

Prescribing, dispensing errors seen with Brintellix, Brilinta

In the first case, a 49-year-old patient, who had been treated with fingolimod for four years, was diagnosed with probable PML based on MRI findings and detection of the John Cunningham (JC) virus in the cerebrospinal fluid. The patient had not been treated with natalizumab (Tysabri), which is known to cause the brain infection, and the patient had not received any other immune-altering drugs.

The second case involved a 54-year-old patient who developed PML after being treated with fingolimod for 2.5 years. Prior to fingolimod treatment, the patient had been taking interferon beta-1b for more than a decade and been taking mesalazine for ulcerative colitis for the past 4 years. Neither of these drugs have been associated with PML.

PML was confirmed in this patient based on symptoms of walking instability, clumsiness, inattention, and somnolence as well as MRI findings and the detection of JC virus in the cerebrospinal fluid.

In August 2013, FDA had issued a report of a patient who developed PML following treatment with fingolimod. However, in this case, the patient had also been treated with an immunosuppressant drug that can cause the brain infection. So it wasn’t a conclusive diagnosis that linked fingolimod to the development of PML.

Patients taking fingolimod are advised to seek immediate medical attention if they develop symptoms of weakness, trouble with the use of their arms or legs, or changes in their thinking, eyesight, strength, or balance.